Pennsylvania, 2012Hail and Damaging Wind in Pennsylvania, May 4, 2012
May 4, 2012 · NWS CTP · 2 events in 1 county or zone
An isolated severe thunderstorm produced wind damage and hail in Dauphin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced wind damage and hail in Dauphin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 4, 4:37 PM EST, 45 minutes earlier.
Area forecast discussion, May 4, 4:37 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
537 PM EDT FRI MAY 4 2012
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL PENNSYLVANIA
THROUGH EARLY TONIGHT. HIGH PRESSURE BUILDING SOUTHEAST FROM
CANADA WILL BRING DRIER AND COOLER WEATHER FOR MUCH OF THE
UPCOMING WEEKEND. A COLD FRONT WILL APPROACH FROM THE OHIO VALLEY
MONDAY AND SLOW DOWN AS IT MOVES INTO PENNSYLVANIA MONDAY NIGHT
AND TUESDAY...AS A RESULT OF A DEEPENING UPPER LEVEL TROUGH MOVING
IN FOR THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
FOCUS OF CONVECTION EARLY THIS EVENING HAS BEEN ACROSS NORTHERN
PA IN ASSOC WITH AXIS OF HIGHER PWATS. EXPECT THIS SCT CONVECTION
TO PROPAGATE SOUTH THIS EVENING WITH MOVEMENT OF SFC COLD FRONT.
DESPITE AREA REMAINING IN SPC SLIGHT RISK THROUGH THIS
EVENING...DO NOT EXPECT ANY SEVERE WX TO BE WIDESPREAD. ISOLATED
CELLS MAY BRIEFLY PULSE SEVERE TO PRODUCE STRONG WIND GUSTS AND
SMALL HAIL.
A RIDGE OF HIGH PRESSURE BUILDING OVER SERN CANADA WILL NUDGE THE
MAIN FRONTAL BOUNDARY SWD THRU CENTRAL PA LATER TONIGHT...WITH THE
THREAT OF PCPN GRADUALLY COMING TO AN END FROM NORTH TO SOUTH.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
A MAINLY DRY...COOLER WX PATTERN MOVES IN FOR THE UPCOMING WEEKEND
AS LG SFC ANTICYCLONE BUILDS SE FROM ONTARIO CANADA. LLVL FLOW WILL
BE NORTH TO NERLY...WITH THE FLOW ALOFT NWRLY. THE LONE EXCEPTION
WILL BE ACROSS FAR SRN PENN...WHERE A FLAT SHORT WAVE RIDING OVER
THE EXITING SFC COLD FRONT COULD SPARK A FEW ISOLATED SHOWERS OR A
BRIEF TSRA ON SATURDAY.
TEMPS SATURDAY SHOULD STILL BE ABOUT 5F ABOVE NORMAL...RANGING FROM
THE MID AND UPPER 60S ACROSS THE NRN MTNS...TO THE MID 70S IN THE
SOUTHERN VALLEYS. SIMILAR TEMPS ARE EXPECTED FOR THE CENTRAL AND
NORTH ON SUNDAY...WHILE MAX TEMPS SLIDE ABOUT 5F /COMPARED TO
SATURDAY'S/ OVER THE SOUTH.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MADE CHANGES TO REMOVE MENTION OF PRECIPITATION SUNDAY-MON NIGHT
FORECAST AS MODELS GUIDANCE SHOWING NEXT WEATHER DISTURBANCE
ARRIVING LATE MONDAY AND MORE LIKELY ON TUESDAY. ALSO LOWERED MON
MORNING LOWS WITH DRIER AIR STILL OVER THE REGION. THIS TUESDAY
STORM IN RATHER TIGHT AGREEMENT ON LATEST 12Z GEFS AND ON LATEST
12Z EURO. WHILE EXACT TIMING STILL A LITTLE UNCERTAIN...IT LOOKS
LIKE A WET PERIOD IN THE TUESDAY-EARLY WEDNESDAY PERIOD. ALSO WENT
WITH COOLER TEMPERATURES AS A STRONG COLD FRONT AND ASSOCIATED
UPPER LEVEL LOW LOOKS MORE LIKELY FROM LATEST GUIDANCE FOR MID
WEEK. HEIGHT RISES AND A SLOW WARM UP FOR THURSDAY AND FRIDAY.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
ADJUSTED 21Z TAF PACKAGE FOR CONVECTION. A FEW STRONG STORMS
LIKELY INTO THE EARLY EVENING HOURS...BUT MOST OF THE AREA
NOW HAS NW WINDS...EXCEPT THE FAR SE. ALSO DEWPOINTS LOWER
NOW THAN THE LAST FEW DAYS...THUS LESS CHC OF WIDESPREAD
SEVERE STORMS.
A SERIES OF WIND SHIFT LINES...COLD FRONTS...WILL DROP
SE OVERNIGHT.
THE MAIN COLD FRONT WILL STALL JUST SOUTH OF THE PA/MD LINE
TOMORROW.
OUTLOOK...
SAT...ISOLD TSRA IMPACTS PSBL OVER SRN AIRFIELDS.
SUN...VFR.
MON...VFR EARLY...THEN MVFR WITH A CHC OF SHOWERS AND
STORMS.
TUE...MVFR WITH SHOWERS AND STORMS.
WED...MVFR WITH SHOWERS OVER THE MTS...VFR ACROSS THE SE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DEVOIR/LAMBERT
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...ROSS/DEVOIR/LAMBERT
LONG TERM...ROSS
AVIATION...DEVOIR/MARTIN
Hazardous weather outlook, May 4, 12:02 PM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
102 PM EDT FRI MAY 4 2012
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051715-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
102 PM EDT FRI MAY 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MOST LIKELY THREAT IS FOR DAMAGING WIND GUSTS AND
SMALL HAIL...ALONG WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING
FROM ANY STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEVOIR
In the hours before
Special weather statement, May 4, 12:44 PM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 PM EDT FRI MAY 4 2012
PAZ056-057-063-041830-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-
144 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAUPHIN...EAST CENTRAL
PERRY AND NORTHEASTERN CUMBERLAND COUNTIES...
AT 139 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHERMANSDALE...MOVING
EAST AT 30 MPH.
THIS STORM WILL AFFECT MARYSVILLE...ROCKVILLE...LINGLESTOWN AND
SKYLINE VIEW.
THIS STORM MAY PRODUCE SMALL HAIL...GUSTY WINDS TO 40 MPH AND HEAVY
DOWNPOURS.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 59 AND 76...I-83 BETWEEN MILE MARKERS 44
AND 50...I-283.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
22...ROUTE 322...ROUTE 322/22.
LAT...LON 4045 7673 4023 7672 4029 7718 4037 7720
FORECASTER: DEVOIR
Special weather statement, May 4, 2:20 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT FRI MAY 4 2012
PAZ052-058-041945-
NORTHUMBERLAND PA-SCHUYLKILL PA-
320 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL NORTHUMBERLAND AND
WESTERN SCHUYLKILL COUNTIES...
AT 314 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROUGH AND READY...
MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT MOUNT CARMEL...JOE ZERBEY AIRPORT AND
MINERSVILLE.
LAT...LON 4053 7617 4053 7622 4051 7625 4051 7633
4061 7663 4062 7664 4079 7662 4081 7639
4078 7638 4080 7631 4082 7630 4083 7612
FORECASTER: KFSpecial weather statement, May 4, 3:57 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 PM EDT FRI MAY 4 2012
PAZ005-006-011-042145-
CAMERON PA-MCKEAN PA-POTTER PA-
457 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMERON...
SOUTHEASTERN MCKEAN AND WEST CENTRAL POTTER COUNTIES...
AT 455 PM EDT...A STRONG THUNDERSTORM WAS NEAR KINZUA BRIDGE STATE
PARK...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT CROSBY...NORWICH...ELK RIVER AND SIZERVILLE.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD
59...STATE ROAD 120.
LAT...LON 4169 7803 4147 7818 4158 7842 4160 7842
4160 7847 4161 7848 4163 7849 4163 7853
4167 7863 4183 7852
FORECASTER: MARTINSpecial weather statement, May 4, 4:48 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
548 PM EDT FRI MAY 4 2012
PAZ052-057-042215-
DAUPHIN PA-NORTHUMBERLAND PA-
548 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DAUPHIN AND
SOUTHWESTERN NORTHUMBERLAND COUNTIES...
AT 541 PM EDT...A STRONG THUNDERSTORM WAS NEAR LIVERPOOL...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT PILLOW...ELIZABETHVILLE AND LYKENS.
LAT...LON 4051 7662 4048 7668 4043 7665 4039 7667
4055 7699 4057 7699 4059 7696 4063 7695
4067 7690 4062 7663 4058 7659
FORECASTER: KFSpecial weather statement, May 4, 5:08 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
608 PM EDT FRI MAY 4 2012
PAZ056-057-042245-
DAUPHIN PA-PERRY PA-
608 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND NORTHERN
DAUPHIN COUNTIES...
AT 602 PM EDT...A STRONG THUNDERSTORM WAS NEAR MILLERSBURG...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT HALIFAX...ELIZABETHVILLE AND DEHART
DAM.
LAT...LON 4054 7707 4061 7704 4061 7700 4063 7697
4063 7695 4060 7692 4062 7687 4054 7661
4050 7663 4048 7668 4045 7667 4033 7674
FORECASTER: KFHail, Dauphin
- When
- May 4, 5:22 PM EST to 5:28 PM EST
- Where
- Dauphin County, 0.87 mi NE of Lenkerville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.540, -76.960
Hail ranging in size from nickel /0.88 inch/ to quarter /1.00 inch/ fell in Millersburg. The hail fell for approximately 6 minutes.
Thunderstorm Wind, Dauphin
- When
- May 4, 5:25 PM EST
- Where
- Dauphin County, 0.87 mi NE of Lenkerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -76.960
Thunderstorm winds knocked down large tree limbs.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, May 4 to 5, 20121 death · $760,000 · 50 kt wind · 7 events
- Hail in Nebraska, May 4, 2012$6.8 million · 2.75 in hail · 16 events
- Hail and Damaging Winds in Texas, May 4, 2012$159,000 · 1.75 in hail · 37 events
- Flash Flooding in West Virginia, May 4 to 5, 2012$308,000 · 3 events
- Tornadoes and Hail in Minnesota, May 4, 2012$250,000 · EF0 · 5 events
- Tornado and Hail in Iowa, May 4, 2012$55,000 · EF1 · 10 events
- Flash Flooding and Flood in Ohio, May 4, 2012$101,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Kansas, May 4, 2012$94,000 · 61 kt wind · 9 events
- Flash Flood and Hail in Ohio, May 4, 2012$50,000 · 1 in hail · 2 events
- Hail in Nebraska, May 4, 20122.75 in hail · 25 events
- Hail and Damaging Wind in Iowa, May 4, 2012$22,000 · 1 in hail · 8 events
- Tornadoes and Hail in Iowa, May 4, 2012$5,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369215, 369217.